Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

What is the treatment for acne ?

User rating for this question
Very Good
Answered by

Practicing since : 1996
Answered : 988 Questions
im 42 female,been to my GP regarding acne outbreaks which i thought could be hormonal. Have used Duac(didnt help made my skin very dry and red) Epiduo(not helped)and have just finished my fourth pack of Dianette to no availe. My skin consists of blackheads which turn into either red blind lumps, spots which come to a head or large painfull swellings,im at my wits end have become very depressed and dont want to go out of the front door or socialise. I had this problem 16 years ago but not to this extent. Could XXXXXXX help?ive read Spironolactone can help also or should i stop the pill altogether? Ive just started a new relationship and my partner has had the snip,my skin embaresses me and i find excuses not to XXXXXXX up,many thanks ,K
Posted Fri, 20 Apr 2012 in Acne
Answered by Dr. Bharat Chawda 3 hours later

Thank you for the query,

Acne in females needs a complete work up and there are many reasons why one gets acne.One can get acne at any age ,even an infant can have acne .

It is multifactorial ,and therefore one has to find the exact cause of it.
It can be either due to wrong use of soaps or moisturizers to any fairness creams which one is using , to hormonal disturbances if anybody has (esp in females). So,a complete work up is necessary in all patients.Also one should remember that its not a short course treatment,but a matter of say 6 months or so if pimples are sever .

If you have other features of hormonal acne like irregular periods , facial hair,scalp hair loss, weight gain,acne over chin & jaw line , aggravation of acne two days prior to periods , then I would suggest you to go for certain hormonal assessment tests like Serum Testosteron,LH/FSH ratio, DHEA-S etc along with a lower abdomen ultra sound .This is to rule out PCOD( poly-cystic ovary disease) or a adrenal cause of acne.

Apart from the cause treatment also depends upon the grade of acne one has.As you mentioned your acne starts with a blackhead and then gradually lead to a lump,this I would say as a nodular variety. You definitely need a aggressive treatment for this.

Coming to the treatment you have taken .Both Duac & Epiduo are combination cream which can dry your face ,but wont help treat your acne completely.

If you have any hormonal imbalance which can be suggested by your hormonal profile , your history and classical presentation,then I would suggest you a hormonal treatment . But then,you should have responded to Dianette if you had a hormonal acne ,even though 4 months is a short course of treatment . XXXXXXX is a similar kind of drug with different combination ,which is equally good as Dianette. Yes , one can add Spironolactone to these above drugs ,it definitely makes lot of difference. Spironolactone should not be taken alone .

Apart from the hormonal treatment ,the next level of treatment is with Retinoids (isotretinoin).I consider it as a wonder drug for acne (esp if hormonal condition is ruled out).
Retinoids are given with lot of precautions keeping in mind ,the most important of all is two negative pregnancy test before taking the medicine. Apart from this your liver profile and cholesterol has to be normal too.Your dermatologist would tell you in detail about all the precautions required. Retinoids are reserved for all resistant acne cases. Being a dermatologist ,I've been using this in my practice since last 10 years with great results .

At times I combine retinoids and hormonal treatment together .But these medicines require proper follow up and dermatologist supervision.

General measures like intake of 7-10 glasses of water daily ,avoidance of all cosmetics , good 7 hr sleep in night should also be maintained for good and faster results.

You have mentioned that you have SLE .Are you on any medicines for that,as steroids given for the same can aggravate acne.

So, I would advise you to consult a good dermatologist who can asses your case and treat you effectively .

Hope I have answered your query, but if you have any further questions ,you can write back to us .I'll be happy to answer them.


Above answer was peer-reviewed by
Follow-up: What is the treatment for acne ? 10 hours later
thank you for your reply,the skin around my eyes has become dry also specially on my eyelids and my nose no matter how much i moisturise with Epiderm and my hair is also becomming dry the day after its been washed.
Answered by Dr. Bharat Chawda 2 hours later
Hi! Again,

Possibly the dryness is caused by the creams which you were using earlier (Duac & Epiduo ) . It can also be because of the excess use of soap or any drying face wash you are using. It is better not to use any moisturizing cream on face ,since you are prone for pimples. If at all you have to use any moisturizer, then use a water based moisturizer . Most moisturizer are comedogenic ,so one should be careful using them.
For your hair ,you should use a good conditioner and a good hair oil if needed. You can even get a XXXXXXX conditioning done from any reputed parlor. Washing your hair takes away all the important oil form the hair ,this needs to be replenished .

If the dryness in generalized i.e. whole body ,then get a thyroid profile done.

“ Wish you Good Health”

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor